Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On a quadratic-trigonometric functional equation and some applications


Authors: J. K. Chung, B. R. Ebanks, C. T. Ng and P. K. Sahoo
Journal: Trans. Amer. Math. Soc. 347 (1995), 1131-1161
MSC: Primary 39B52; Secondary 39B22, 39B32
DOI: https://doi.org/10.1090/S0002-9947-1995-1290715-0
Erratum: Trans. Amer. Math. Soc. 349 (1997), 4691.
MathSciNet review: 1290715
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Our main goal is to determine the general solution of the functional equation

\begin{displaymath}\begin{array}{*{20}{c}} {{f_1}(xy) + {f_2}(x{y^{ - 1}}) = {f_... ...,} \\ {{f_i}(txy) = {f_i}(tyx)\qquad (i = 1,2)} \\ \end{array} \end{displaymath}

where $ {f_i}$ are complex-valued functions defined on a group. This equation contains, among others, an equation of H. Swiatak whose general solution was not known until now and an equation studied by K.S. Lau in connection with a characterization of Rao's quadratic entropies. Special cases of this equation also include the Pexider, quadratic, d'Alembert and Wilson equations.

References [Enhancements On Off] (What's this?)

  • [1] J. Aczél, J. K. Chung and C. T. Ng, Symmetric second differences in product form on groups, Topics in Mathematical Analysis (Th. M. Rassias, ed.), World Scientific Press, Singapore, 1986, pp. 1-22. MR 1116572 (92g:39007)
  • [2] J. Aczél and J. Dhombres, Functional equations in several variables, Cambridge University Press, Cambridge, 1988.
  • [3] J. K. Chung, B. R. Ebanks, C. T. Ng and P. K. Sahoo, On a functional equation connected with Rao's quadratic entropy, Proc. Amer. Math. Soc. 120 (1994), 843-848. MR 1180464 (94e:39019)
  • [4] J. K. Chung, P. L. Kannappan and C. T. Ng, A generalization of the cosine-sine functional equation on groups, Linear Algebra Appl. 66 (1985), 259-277. MR 781306 (87c:39008)
  • [5] B. R. Ebanks, P. L. Kannappan and P. K. Sahoo, A common generalization of functional equations characterizing normed and quasi-inner-product spaces, Canad. Math. Bull. 35 (1992), 321-327. MR 1184009 (94a:39020)
  • [6] N. Jacobson, Lectures in abstract algebra, Vol. III-Theory of fields and Galois theory, Van Nostrand, Princeton, NJ, 1964. MR 0172871 (30:3087)
  • [7] P. L. Kannappan, The functional equation $ f(xy) + f(x{y^{ - 1}}) = 2f(x)f(y)$ for groups, Proc. Amer. Math. Soc. 29 (1968), 69-74. MR 0219936 (36:3006)
  • [8] E. L. Koh, The Cauchy functional equations in distributions, Proc. Amer. Math. Soc. 106 (1989), 641-646. MR 942634 (89k:39015)
  • [9] K. S. Lau, Characterization of Rao's quadratic entropies, Sankhya A 47 (1985), 295-309. MR 863724 (87m:94016)
  • [10] R. C. Penney and A. L. Rukhin, D'Alembert functional equation on groups, Proc. Amer. Math. Soc. 77 (1979), 73-80. MR 539634 (80h:39013)
  • [11] A. L. Rukhin, The solution of the functional equation of D'Alembert's type for commutative groups, Internat. J. Math. Sci. 5 (1982), 315-355. MR 655518 (84g:39006)
  • [12] H. Swiatak, On two functional equations connected with the equation $ \phi (x + y) + \phi (x - y) = 2\phi (x) + 2\phi (y)$, Aequationes Math. 5 (1970), 3-9. MR 0276638 (43:2380)
  • [13] L. Székelyhidi, Convolution type functional equations on topological abelian groups, World Scientific, Singapore, 1991. MR 1113488 (92f:39017)
  • [14] W. H. Wilson, On certain related functional equations, Bull. Amer. Math. Soc. 26 (1920), 300-312. MR 1560309

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 39B52, 39B22, 39B32

Retrieve articles in all journals with MSC: 39B52, 39B22, 39B32


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1995-1290715-0
Keywords: Pexider equation, d'Alembert equation, convolution type functional equations, additive map, exponential map, quadratic entropy
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society